Thunderstorm Wind, Charlotte
- When
- July 25, 7:05 PM EST
- Where
- Charlotte County, 0.69 mi N of Punta Gorda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.940, -82.050
The public estimated a wind gust of 60 MPH in Punta Gorda.
High pressure continued to ridge across the area with drier air in place aloft. Scattered afternoon thunderstorms developed with the sea breeze each day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure continued to ridge across the area with drier air in place aloft. Scattered afternoon thunderstorms developed with the sea breeze each day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 25, 12:59 PM EST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 159 PM EDT FRI JUL 25 2008 .SHORT TERM (TONIGHT THROUGH SUNDAY)...RELATIVELY STATIC WEATHER PATTERN FOR THE WEEKEND. WEAK SURFACE RIDGE WILL MEANDER BETWEEN CENTRAL AND SOUTH FLORIDA...BUT THE OVERALL POSITION WILL NOT BE ALL THAT IMPORTANT SINCE SURFACE WINDS WILL BE LIGHT AND SEA BREEZE CIRCULATIONS WILL DOMINATE. BEST RAIN CHANCES WILL BE ALONG THE SEA BREEZE BOUNDARY WHICH SHOULD PUSH WELL INLAND BOTH SATURDAY AND SUNDAY AFTERNOONS. THE STEERING FLOW IS FORECAST TO BE NEXT TO NOTHING...SO SLOW MOVING STORMS WILL ALLOW FOR SOME AREAS TO RECEIVE LOCALLY HEAVY RAINFALL EACH DAY. AS FAR AS STRONG STORMS ARE CONCERNED...WE COULD SEE SOME THIS AFTERNOON WITH AN ISOLATED SEVERE WIND GUST NOT OUT OF THE QUESTION. 500 MB TEMP WAS -7C THIS MORNING...AND IS FORECAST TO WARM ANOTHER DEGREE OR SO FOR THE WEEKEND. DONT EXPECT HAIL TO BE A BIG PLAYER...WITH PERHAPS A DIME SIZED REPORT THIS AFTERNOON...THEN PROBABLY PEA SIZE...IF ANY...OVER THE WEEKEND. .LONG TERM (SUNDAY NIGHT-FRIDAY)...HIGH PRESSURE RIDGE AXIS WILL PERSIST SOUTH OF THE REGION THROUGH THE PERIOD. THIS REGIME WILL MEAN MORNING COASTAL SHOWERS AND STORMS WITH THE FOCUS SHIFTING INLAND EACH AFTERNOON. MADE MINOR TWEAKS TO FORECAST POPS BASED ON SLIGHTLY HIGHER PRECIPITABLE WATERS OVER THE NORTHERN HALF OF THE STATE. 00Z MEX GUIDANCE HAD FORECAST TEMPERATURES REMAINING IN THE MID TO UPPER 80S FOR THE PERIOD. WILL CONTINUE WITH READINGS ON THE UPPER END OF THIS SCALE FOR NOW AS TOO HARD TO GO FOR THE MID 80S IN THE LONG RANGE FOR THE SUMMERTIME. TEMPERATURES WILL BE NEAR NORMAL THOUGH COASTAL LOCATIONS MAY SEE READINGS A DEGREE OR TWO ABOVE. && .AVIATION...SEA BREEZE ACTIVE FROM TAMPA BAY NORTH. STILL EXPECTING SCATTERED COVERAGE ACROSS THE REGION THROUGH THE AFTERNOON. THESE STORMS WILL BRING PERIODS OF MVFR CEILINGS AND VISIBILITIES. STRONGER STORMS WILL BRING IFR CONDITIONS AS WELL AS GUSTY WINDS POSSIBLY INTO THE 30-40 KNOT RANGE. ACTIVITY SHOULD END BY 02Z AND THEN EXPECT VFR CONDITIONS THROUGH THE NIGHT. && .MARINE...NO HAZARDS OUTSIDE OF THUNDERSTORMS AS WINDS REMAIN LIGHT AND SEAS RUN 3 FEET OR LESS. THE BEST CHANCE FOR STORMS WILL BE DURING THE LATE NIGHT THROUGH MID MORNING HOURS BEFORE THE FOCUS SHIFTS TO THE PENINSULA WITH DAYTIME HEATING EACH DAY. && .FIRE WEATHER...NO FIRE WEATHER PROBLEMS NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... TPA 90 75 90 76 / 40 20 50 20 FMY 92 74 91 75 / 60 20 60 20 GIF 91 74 92 75 / 60 20 60 20 SRQ 90 74 89 75 / 40 20 40 20 BKV 90 71 90 71 / 50 20 50 20 SPG 90 78 90 79 / 40 20 40 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE....JILLSON LONG TERM/AVIATION...SHARP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 516 AM EDT FRI JUL 25 2008 FLZ039-042-043-048>052-055>057-060>062-065-252130- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 516 AM EDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE COASTAL COUNTIES...WITH NUMEROUS THUNDERSTORMS OVER THE INTERIOR. THE STRONGER STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL...ALONG WITH VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW PULSE SEVERE THUNDERSTORMS IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... MAIN THREAT WILL BE AN ISOLATED PULSE SEVERE THUNDERSTORM EACH AFTERNOON...WITH LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. MAY SEE THREAT OF LOCALLY HEAVY RAINFALL BY THE MIDDLE OF NEXT WEEK WITH DIGGING TROUGH OVER WEST CENTRAL FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. OGLESBY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 400 PM EDT FRI JUL 25 2008 FLZ039-252045- LEVY- 400 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY... A THUNDERSTORM...MOVING SOUTHEAST AT 8 MPH...WILL AFFECT RURAL CENTRAL LEVY COUNTY...INCLUDING CHIEFLAND...OTTER CREEK...AND BRONSON...UNTIL 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 513 PM EDT FRI JUL 25 2008 FLZ051-252200- HILLSBOROUGH- 513 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN HILLSBOROUGH COUNTY INCLUDING INTERSTATE 4... THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA VALRICO...PLANT CITY...BRANDON AND SEFFNER...UNTIL 600 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 551 PM EDT FRI JUL 25 2008 FLZ051-252245- HILLSBOROUGH- 551 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS WILL AFFECT MOST OF HILLSBOROUGH COUNTY INCLUDING THE INTERSTATE 75 CORRIDOR FROM BRANDON TO SUN CITY CENTER... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING PLANT CITY...BRANDON...BOYETTE...TEMPLE TERRACE...RUSKIN AND SUN CITY CENTER...UNTIL 645 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 618 PM EDT FRI JUL 25 2008 FLZ065-252300- LEE- 618 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND WESTERN LEE COUNTY... THUNDERSTORMS...MOVING NORTHWEST AT 8 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING FORT MYERS VILLAS...REGIONAL SOUTHWEST AIRPORT...FORT MYERS...CAPE CORAL AND ESTERO...UNTIL 700 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE 75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 653 PM EDT FRI JUL 25 2008 FLZ051-252330- HILLSBOROUGH- 653 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORM WILL AFFECT THE TAMPA METRO AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG THUNDERSTORM...MOVING WEST AT 5 MPH...WILL AFFECT TAMPA...TAMPA INTERNATIONAL AIRPORT AND WEST PARK...UNTIL 730 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED GO INSIDE IMMEDIATELY THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 756 PM EDT FRI JUL 25 2008 FLZ062-260045- CHARLOTTE- 756 PM EDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN CHARLOTTE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF STRONG THUNDERSTORMS...MOVING NORTH AT 22 MPH...WILL AFFECT PUNTA GORDA...PORT CHARLOTTE...CLEVELAND AND CHARLOTTE HARBOR...UNTIL 845 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED GO INSIDE IMMEDIATELY IF OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. WHEN INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL. 17
The Tampa radar (KTBW), 92 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The public estimated a wind gust of 60 MPH in Punta Gorda.
A spotter reported moderate street flooding near the intersection of SW 4th Avenue and SW 1st Street in Mulberry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127551, 127552.